To the Editor.—
A Canadian multicenter study, started in 1986, has assessed the potential toxic effect of zidovudine in 72 adults infected with human immunodeficiency virus (HIV)-1 (Centers for Disease Control stages II and III).
Isolation of HIV-1 from circulating mononuclear cells of each subject was carried out both before the start of therapy and at regular intervals thereafter. Subjects received 600 mg/d of drug for 18 weeks, 900 mg/d for the subsequent nine weeks, and 1200 mg/d for a further nine-week period. After 36 weeks of therapy, subjects did not receive zidovudine for a six-week washout period designed to establish the reversibility of the hematologic effects of the drug.1 Zidovudine therapy was then restarted at 42 weeks at a dose of 1200 mg/d.Human immunodeficiency virus was isolated successfully2 in 33% and 41% of patients six weeks before and at the start of therapy, respectively.
Wainberg MA, Falutz J, Fanning M, et al. Cessation of Zidovudine Therapy May Lead to Increased Replication of HIV-1. JAMA. 1989;261(6):865–866. doi:10.1001/jama.1989.03420060069034
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: